In Reply to: Re: Aortic Valve Replacement follow-up posted by CCF CARDIO MD - MTR on December 15, 1998 at 14:19:34:
I am a healthy, active 39 year old female who had aortic valve replacement in March of 1998 with a St. Jude valve. Generally I have been recovering just great. My stenosis was ruled as hereditary, I have always had a heart murmur, no symptons before surgery. My mother had the same surgery a few years back so I opted to have an echo just to check, because of the murmur. My questions is, after surgery I had a few bouts with limb numbness and black outs accompanied with dizziness. My cardiologist and neurologist increased my coumadin from 5 and 7 mgs to alternating 10 and 12 1/2 mgs. I have felt fine, until today I had a period when my eye sight was very strange, almost like double vision, but my eyes felt like they were locked in place??? and I also was very dizzy?? This had happened a few times after surgery but not since my coumadin was increased. Could there be something wrong with the valve, I have had an echo following and everything was ok. What is going on? My cardiologist just keeps changing my coumadin level. I have two children and a wonderful husband. I do not want to have a stroke or anything. My neurologist had said that these occurances were tiny platelets in my bloodstream and that increased coumadin should remedy this. These symptons seem like mini stroke symptons. Do you have any suggestions??
Dear Lisa, thank you for your question. The symptoms that you describe could indeed be transient ischemic attacks (TIA's) that are also called mini-strokes, or they may be related to something else. If your valve was working fine on the echo, then I doubt there's a large clot on the valve that was causing clots to break off. However, there's a chance that you are having microemboli form on the artificial valve if you haven't been anticoagulated well enough. We measure the effectiveness of coumadin therapy by a blood test called the PT INR. We recommend that the INR stay between 2.5-3.5 for patients with mechanical valves. Everyone responds to coumadin differentlty so it's not unusual to keep readjusting the coumadin dose. If your PT INR has been sufficiently high during these episodes, then other causes would need to be investigated. One suggestion would be to take a daily baby aspirin along with coumadin since the combination of aspirin and coumadin may be better than coumadin alone. However, you need to speak to your cardiologist regarding specific treatment plans.
I hope this information is useful. Information provided in the heart forum is for general purposes only. Only your physician can provided specific diagnoses and therapies. Feel free to write back with further questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
I am a healthy 25 year old, and had my aortic valve replaced in August 97, along with a part of my aorta and aortic arch. I had a similar experience in that I lost part of the vision in first one eye, then in both eyes for a couple of minutes. This was diagnosed as small clot of platelets. As you could imagine, I was quite distressed, and have since started taking asprin as well as coumadin to address the platelets clotting.
I have not had a recurrence of the incidence since I started taking asprin, and I have fortnightly INR tests to ensure the level remains in the correct range.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.